WhiteCoat

What’s the Diagnosis #13

A breast cancer patient presents with painful rash to her hands and feet for the past 24 hours. The palms and soles were warm and she had a horrible “burning” sensation that didn’t improve with pain medications. Putting ice on her hands and feet seemed to provide her with temporary relief.

She started several new medications recently including an an ACE inhibitor, prednisone, pyridoxine, and Vicodin. She had finished one round of chemotherapy and did not have a satisfactory response. Her oncologist had therefore started her on a different regimen several days prior to her emergency department visit.

Vital signs were stable. The rash stopped at the wrist creases and the ankles and was nowhere else on her body. CBC and basic chemistries were normal. She had mild relief with IV morphine. The dermatologist on call said that it sounded like contact dermatitis and that he would see the patient in his office the following day.

What’s the diagnosis?
Why does the rash occur?
What is the treatment?

I will post the answer in the comments section in a couple of days.

.

.

.

.

.

.

.

.

.

.

.

.

.

17 Responses to “What’s the Diagnosis #13”

  1. DefendUSA says:

    It reminds me of hand-foot-mouth disease (leave out mouth, here). Not sure if there is a technical term for this.
    Could it be from drug reactions and the chemo? Or just chemo? My neighbor’s Mom had a reaction like this to some chemotherapy, but I don’t know the name of the drug.

  2. Simon says:

    Hand-foot syndrome from Avastin as part of her new chemotherapy regime I suspect.

  3. rxpert26 says:

    Hand foot and mouth from Xeloda

    • rxpert26 says:

      AH! I shouldn’t have said “and mouth”. Just Hand and Foot syndrome. @Eric (below) I thought the mechanism was due to cappillary leaking made worse with friction.

      I’m also adding Taxol to my list of offending chemos.

  4. Eric says:

    I agree with rxpert26, almost – it’s Hand-Foot Syndrome, which isn’t quite the same as the hand-foot-mouth syndrome mediated by coxsackievirus. To be technical, this is palmar-plantar erythrodysethesia.

    It’s the Xeloda – the pyridoxine is the tipoff there. There’s low-grade evidence that supplemental pyridoxine is useful in preventing this side effect. If it wasn’t for the pyridoxine, I’d blame Adriamycin
    or docetaxel.

    The mechanism isn’t entirely clear, to my memory – isn’t the current operating theory that eccrine sweat glands on the palms and feet excrete capecitibine in sweat?

    The mainstay of the treatment is to stop the offending drug, letting the symptoms resolve, then reintroducing at a lower dose.

    There’s some evidence for Celebrex reducing the occurrence of PPE in Xeloda therapy. My mom also found soaks or compresses of ice water helpful, and aggressive use of thick hand lotion, like Neutrogena or AmLactin XL – Mayo had a trial ongoing with a urea-lactic acid lotion, but I don’t know the results.

    This side effect can *really* decimate quality of life – unlike nausea, where the treatments have really made chemo much more tolerable, there’s not anything nearly as magic-bullet-like in PPE.

  5. Christine says:

    Others beat me to it. Before I even read that she had a history of receiving chemo I knew it was hand-foot syndrome, or plantar/palmar erythrodysesthesia. Unfortunately, not a whole lot can be done- warm compresses, elevating extremities, and protecting skin until chemo eventually works its way out.

  6. jillian says:

    Xeloda. We had the best luck with Gold Bond Ultimate with Aloe.

  7. overhilldoc says:

    looks like hand foot mouth disease minus the mouth. Did she receive Vinca Alkaloid chemo agent whick can cause peripheral neuropathy symtoms?

  8. Rich says:

    Chemotherapy-induced acral erythema

  9. DefendUSA says:

    At least I was on the right track…:)

  10. doc99 says:

    I agree with the group – Hand and Foot Syndrome.

  11. Hueydoc says:

    I got that once- my Dad told me to stop it or I’d go blind .

  12. WhiteCoat says:

    It was indeed Hand Foot Syndrome.

    Don’t feel bad, ERP. I had no clue what it was, either – until I called the oncologist.

    Supposedly the effects are from certain chemotherapeutic agents leaking out of microcirculation into areas of friction. Doesn’t make sense to me why it would happen with some agents and not others, though. Be interested to see if it happens in bedbound patients as well.

    Treatment is preventing friction by using lubricants on the hands and feet. Once the reaction occurs, there supposedly isn’t much you can do besides stopping the medications and waiting for the symptoms to resolve.

    Some links to other articles:
    http://www.chemocare.com/managing/handfoot_syndrome.asp

    http://www.cancer.net/patient/All+About+Cancer/Treating+Cancer/Managing+Side+Effects/Hand-Foot+Syndrome+or+Palmar-Plantar+Erythrodysesthesia

    http://www.medscape.com/viewarticle/409634

Leave a Reply


1 × nine =

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM